Strong Wind, La Salle
- When
- March 12, 5:00 AM CST to 9:00 AM CST
- Where
- La Salle forecast zone
- Measured
- 35 kt (40 mph) measured gust
- Property damage
- $2,000
- Reported by
- AWOS
- Coordinates
- 41.344, -88.886 (the zone’s center; the record gives no point)
Strong winds occurred during the morning hours of March 12th across much of northern Illinois. Winds frequently gusted to 40 mph at many locations.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Strong winds occurred during the morning hours of March 12th across much of northern Illinois. Winds frequently gusted to 40 mph at many locations. Tree limbs and some power lines were blown down. Several utility poles were blown down in La Salle County causing power outages in Utica and Troy Grove.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 12, 3:08 AM CST, 1 hour 52 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
308 AM CST SAT MAR 12 2011
.DISCUSSION...
303 AM CST
EARLY MORNING WATER VAPOR IMAGERY SHOWS AN ACTIVE UPPER FLOW
PATTERN ACROSS NORTH AMERICA WITH THE MAIN STORM TRACK NORTH OF
THE LOCAL AREA. ONE STRONG UPPER LOW IS SLOWLY SPINNING UP THE ST.
LAWRENCE VALLEY WHILE A SECOND SPINS ACROSS WESTERN LAKE SUPERIOR
WITH RIDGING IN BETWEEN. WEAK RIDGING IS ALSO TO THE WEST OF THE
LAKE SUPERIOR LOW WITH ANOTHER UPPER LOW APPROACHING THE BRITISH
COLUMBIA COAST. AT THE SURFACE...STRONG LOW PRESSURE OVER
NORTHWESTERN WISCONSIN IS MOVING EAST AND BEGINNING TO WEAKEN. AN
OCCLUDING COLD FRONT EXTENDS TO THE SOUTH OF THE LOW AND IS
NOW EAST OF THE LOCAL AREA WITH A STRONGER COLD FRONT TRAILING IT TO
THE WEST.
TODAY THROUGH MONDAY...
THE AFOREMENTIONED TRAILING COLD FRONT WILL CROSS THE AREA THIS
MORNING AS THE PARENT SFC LOW FILLS AND MOVES ACROSS NORTHERN LAKE
MICHIGAN. COLD ADVECTION WILL BE UNDERWAY THIS MORNING AS H85 TEMPS
COOL TO AROUND -2 C IN THE SOUTH AND -6 C IN THE NORTH. SFC PRESSURE
GRADIENT WILL TIGHTEN MARKEDLY AND COMBINE WITH COLD ADVECTION TO MIX
GUSTY WEST WINDS TO THE SFC THROUGH THE DAY. EXPECT GUSTS TO AROUND
35 OR PERHAPS 40 MPH WITH A STEADY DECLINE IN WIND SPEEDS LATER THIS
EVENING. EXPECT THE DAY TO START OFF RATHER CLOUDY WITH STRATUS
QUICKLY APPROACHING FROM IOWA AND WISCONSIN BUT SKIES SHOULD
SCATTER THIS AFTERNOON...ESPECIALLY SOUTH. EXPECT HIGH TEMPS TO
RANGE FROM THE UPPER 30S NORTH TO THE MID 40S SOUTH. HIGH PRESSURE
WILL SETTLE SOUTHEASTWARD INTO ONTARIO TONIGHT WITH A RIDGE AXIS
EXTENDING SOUTHWESTWARD INTO THE UPPER MISSISSIPPI RIVER VALLEY
SUNDAY LEAVING THE LOCAL AREA ON THE SOUTHEASTERN PERIPHERY OF THE
HIGH. A WEAK SHORTWAVE WILL PASS TO THE NORTHEAST OF THE AREA AND
HELP TO REINFORCE THE COLD AIR RESULTING IN HIGHS SEVERAL DEGREES
COOLER THAN SATURDAY BUT WITH MUCH LESS WIND. THE RIDGE WILL CREST
THE AREA SUNDAY NIGHT BUT THE INFLUENCE OF THE HIGH WILL CONTINUE
TO BE FELT THROUGH THE DAY MONDAY...THOUGH HIGHS WILL BE A FEW
DEGREES WARMER THAN SUNDAY WITH CONTINUED DRY WEATHER.
TUESDAY THROUGH FRIDAY...
MEDIUM RANGE MODELS ARE IN BETTER AGREEMENT IN THE OVERALL PATTERN
PROGRESSION FOR THE MIDDLE AND LATTER PARTS OF NEXT WEEK. THE MAIN
STORM TRACK WILL REMAIN TO THE NORTH OF THE AREA ACROSS SOUTHERN
CANADA. A SERIES OF TROUGHS WILL MOVE ACROSS THE CANADIAN PRAIRIES
AND NORTHERN U.S. PLAINS THROUGH THE WEEK DRAGGING WEAK FRONTS
ACROSS THE LOCAL AREA. MODELS DISAGREE ON MAGNITUDE AND VARY ON
PRECIP POTENTIAL WITH EACH SYSTEM GIVEN THAT THE ASSOCIATED UPPER
FORCING WILL BE TO THE NORTH OF THE FORECAST AREA. THE FIRST UPPER
TROUGH WILL ARRIVE TUESDAY AFTERNOON. SOUTHERLY LOW LEVEL FLOW WILL
INCREASE AHEAD OF THE TROUGH ALLOWING LOW LEVEL TEMPS TO REBOUND WITH
H85 VALUES WARMING TO AROUND +4. WILL HAVE AT LEAST SOME CHANCE OF
RAIN WITH THE FRONTAL PASSAGE TUESDAY AFTERNOON/EVENING. MINIMAL
COOLING OCCURS BEHIND THE FRONT AND IS ONLY IN PLACE FOR A SHORT
TIME THANKS TO THE APPROACH OF UPPER LEVEL RIDGING WHICH WILL PUSH
WARMER AIR BACK INTO THE AREA STARTING LATER WEDNESDAY. AN UPPER
TROUGH MOVING ACROSS SOUTHERN CANADA WILL PUSH THE RIDGE OVER AS IT
MOVES EASTWARD. MODEL SOLUTIONS HAVE BEEN INCONSISTENT BUT THE 00Z
GFS AND ECMWF ARE NOW IN BETTER AGREEMENT WITH THE LOW PASSING JUST
NORTH OF THE AREA AND BRINGING A COLD FRONT ACROSS THE AREA LATER
THURSDAY. THIS IS A CHANGE FOR THE ECMWF AND ONE THAT PROVIDES A
LITTLE MORE SUPPORT FOR A SHORTER WARM UP MIDWEEK WITH COOLER TEMPS
FOR THE END OF THE WEEK.
MDB
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 09Z...
* OCCASIONAL GUSTS BEFORE DAYBREAK TO 20 KT.
* WEST WINDS STEADILY INCREASE TO WINDS BETWEEN 15 TO 20 KT AND
GUSTS UP TO 30 KT AT TIMES TODAY.
* BORDERLINE MVFR/VFR CIGS DURING THE MORNING AND EARLY AFTERNOON.
BEACHLER
//DISCUSSION...UPDATED 06Z...
DEEP LOW PRESSURE OVER NORTHERN MINNESOTA WILL CONTINUE TO TRACK
SOUTHEAST ACROSS THE NORTHERN GREAT LAKES ON SATURDAY WHILE
GRADUALLY WEAKENING. OCCLUDING COLD FRONT APPROACHING MISSISSIPPI
RIVER AT 0430Z EXPECTED TO PUSH ACROSS TERMINALS SHIFTING SOUTH
WINDS TO SOUTHWEST DURING PREDAWN HOURS...THEN STRONGER TRAILING
COLD FRONT NOW MOVING INTO NORTHWEST IA WILL THEN PUSH THROUGH
TERMINALS FROM THE NORTHWEST DURING 11-14Z TIME FRAME. PATCHY
VFR CIGS AROUND 6-7 KFT HAVE DEVELOPED AHEAD OF INITIAL WEAKER
FRONT...WHILE BAND OF MVFR CLOUDS TRAILS SECONDARY COLD FRONT IN
ASSOCIATION WITH STRONGER LOW LEVEL COLD AIR ADVECTION. MVFR CIGS
EXPECTED TO MOVE INTO AREA WITH THE SECOND FRONT EARLY SATURDAY
MORNING...BUT DRYING AND SUBSIDENCE BEHIND DEPARTING FRONTAL
SYSTEM SHOULD RESULT IN LIFTING AND SCATTERING OF CLOUDS BY
AFTERNOON. UPSTREAM OBS CURRENTLY INDICATE CIGS IN 2000-3000 FT
RANGE AND THIS APPEARS REASONABLE GIVEN MODEL SOUNDINGS. WRF AND
RUC GUIDANCE REALLY SATURATE BOUNDARY LAYER SATURDAY SUGGESTING
IFR CONDITIONS...BUT THIS IS A COMMON BIAS OF PARTICULARLY THE WRF
GUIDANCE AND IS NOT CONSIDERED VERY LIKELY TO ACTUALLY OCCUR.
OF PERHAPS GREATER CONCERN WILL BE GUSTY WINDS BEHIND SECONDARY
FRONT SATURDAY. FORECAST SOUNDINGS DEPICT STEEP LOW LEVEL LAPSE
RATES AND DEEPENING BOUNDARY LAYER WHICH WILL LIKELY TAP WINDS
AROUND 30 KTS...WITH GUSTY CONDITIONS DEVELOPING QUICKLY AFTER
COLD FROPA SATURDAY MORNING AND ONLY GRADUALLY DIMINISHING LATER
SATURDAY AND SATURDAY NIGHT.
RATZER
//ORD AND MDW CONFIDENCE...UPDATED 09Z...
* HIGH CONFIDENCE VFR CONDS UNTIL DAYBREAK.
* HIGH CONFIDENCE IN WIND DIR/SPEED TODAY.
* HIGH-MEDIUM CONFIDENCE IN CIGS FORECAST
BEACHLER
//OUTLOOK FOR ORD/MDW FOR 12Z SUNDAY-12Z FRIDAY...UPDATED 00Z...
SUNDAY...VFR. POSSIBLE MVFR CEILINGS.
MONDAY...VFR.
TUESDAY...VFR BECOMING MVFR WITH CHANCE OF RAIN.
WEDNESDAY...VFR.
THURSDAY...MVFR. CHANCE OF RAIN.
RATZER/RODRIGUEZ
&&
.MARINE...
259 AM CST
RELATIVELY ACTIVE WEATHER PATTERN IN REGARDS TO THE MARINE
ENVIRONMENT. AN AREA OF LOW PRESSURE CENTERED OVER LAKE ONTARIO THIS
MORNING WILL CONTINUE TO LIFT NORTHEAST AWAY FROM THE GREAT
LAKES...AS A WEAKENING RIDGE OF HIGH PRESSURE SLIDES SOUTHEAST
ACROSS THE OHIO RIVER VALLEY TOWARDS THE MIDDLE ATLANTIC REGION.
ANOTHER AREA OF LOW PRESSURE CONTINUES TO SLIDE EAST SOUTHEAST
ACROSS NORTHERN MINNESOTA AND WISCONSIN...AND WILL BRING BREEZY
CONDITIONS TO LAKE MICHIGAN LATER THIS MORNING THROUGH EARLY THIS
EVENING. WITH THIS SECOND AREA OF LOW PRESSURE THE GRADIENT RAPIDLY
INCREASES FROM THE WEST/NORTHWEST SOUTH OF THE TRACK OF THE LOW
PRESSURE. AS THE PRESSURE GRADIENT INCREASES WINDS WILL STEADILY
RAMP UP...BEGINNING THIS MORNING WITH GUSTS ACROSS THE
CENTRAL/SOUTHERN SECTIONS OF LAKE MICHIGAN BETWEEN 20 TO 30
KT...THEN INCREASE TO GALES TO 35 KT. THUS WILL CONTINUE THE GALE
WARNING THROUGH EARLY THIS EVENING. IT APPEARS SOME GUSTS COULD
APPROACH 40 KT FOR A PERIOD OF TIME THIS AFTERNOON. THEN AS THE
LOW SLIDES EAST...THE PRESSURE GRADIENT QUICKLY WEAKENS AND WINDS
SHOULD RAPIDLY DIMINISH AFTER SUNSET TO AROUND 10 TO 20 KT.
BEACHLER
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...GALE WARNING...LMZ080-LMZ364-LMZ366-LMZ563-LMZ565-LMZ567-LMZ669-
LMZ671-LMZ673-LMZ675-LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-
LMZ745-LMZ777-LMZ779-LMZ868-LMZ870-LMZ872-LMZ874-LMZ876-
LMZ878...9 AM SATURDAY TO 9 PM SATURDAY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 356 AM CST SAT MAR 12 2011 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 131000- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 356 AM CST SAT MAR 12 2011 /456 AM EST SAT MAR 12 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TODAY AND TONIGHT. PORTIONS OF THE UPPER ILLINOIS RIVER AND PARTS OF THE INDIANA PORTION OF THE KANKAKEE RIVER WILL REMAIN IN FLOOD. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. MINOR FLOODING AT SOME LOCATIONS ON THE ILLINOIS AND KANKAKEE RIVERS WILL PERSIST INTO NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-131000- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 356 AM CST SAT MAR 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. GALE FORCE WINDS ARE LIKELY THIS MORNING INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. CONDITIONS HAZARDOUS TO SMALL CRAFT WILL BE POSSIBLE THURSDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-131000- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 356 AM CST SAT MAR 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. GALE FORCE WINDS ARE LIKELY THIS MORNING INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. WINDS MAY REACH GALE FORCE THURSDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO MDB
The national radar mosaic for the moment the first event began.
1 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294830.